Advertisement
Share

Dosing confusion for liquid Tamiflu?

This article was originally on a blog post platform and may be missing photos, graphics or links. See About archive blog posts.

Confusing directions on liquid suspensions of the antiviral drug Tamiflu may inadvertantly cause parents to give their children either too little of the drug, impeding the child’s recovery, or a toxic overdose, physicians warned today in a letter published in the online version of the New England Journal of Medicine. Prescriptions for the drug are often written with doses in fractions of a teaspoon, but the dropper packaged with the drug is marked in milligrams, requiring a difficult conversion of units, said Dr. Ruth Parker of the Emory University School of Medicine, lead author of the paper. ‘It’s an egregious error that there is a conflict in the prescription labeling instructions and the dosage device that comes in the exact same box,’ said co-author Dr. Michael Wolf of the Northwestern University Feinberg School of Medicine. ‘It’s incredibly confusing to parents.’

The conflict was discovered by co-author Kara Jacobson, a senior research associate at Emory’s Rollins School of Public Health and mother of a 6-year-old girl who contracted pandemic H1N1 influenza, popularly known as swine flu. Their Tamiflu prescription called for three-quarters of a teaspoon of the drug twice a day. Jacobson and her husband, an internist, had to do a Google search and solve a complex equation to determine the correct dose:

Advertisement

5 ml (volume of a tsp) x .75 x 12 mg/ml of Tamiflu = 45 mg

It took them both working together for 30 minutes to solve the equation, and they suspect that many parents would have greater difficulty doing so. Their recommendation: If a prescription calls for teaspoons or fractions of a teaspoon, then the syringe should be marked in teaspoons.

-- Thomas H. Maugh II


Advertisement